Unfortunately, a common side effect of many medications is weight gain. While a bit of weight from a drug might not be a hazard to your health, it’s also not something most people want to deal with. When you begin taking a new medication, prescription or not, it’s helpful to know ahead of time if there’s a possibility that you’ll gain weight. That way, if it does happen, you’ll be prepared and maybe even have some alternative medication options on standby.
These seven medications are commonly known to cause weight gain.
The last thing a person wants to deal with when they’re already battling depression is weight gain from a drug they’re taking. However, the reality is that several different kinds of antidepressants have a pesky side effect of gaining weight for some patients.
Tricyclic antidepressants, which include doxepin (Silenor®), amitriptyline (Elavil®), and nortriptyline (Pamelor®) can increase your appetite and subsequently cause you to gain weight.
Selective serotonin reuptake inhibitors (SSRIs), including sertraline (Zoloft®), escitalopram (Lexapro®), and paroxetine (Paxil®), are also known for causing weight gain through appetite stimulation. The weight gain with these medications typically happens right away.
Monoamine oxidase inhibitors (MAOIs) like phenelzine (Nardil®) is another antidepressant that stimulates appetite and can thereby cause you to put on some pounds. Some MAOIs are also used to treat migraines.
Keep in mind that not all people who take these medications experience weight gain. If your doctor recommends a certain medication, it’s best to try it out and see what the results are before outright rejecting it simply because of a potential side effect.
It is common for people to want to switch to a different medication if they notice weight gain from their antidepressants. Luckily, some are not associated with weight gain. In fact, some even have weight loss as a side effect. These include duloxetine (Cymbalta®), fluoxetine (Prozac®), and bupropion (Wellbutrin SR® or XL®).
If you have allergies, you’re probably taking an antihistamine to alleviate your stuffy nose, sneezing, and watery eyes. Beware, however, that some antihistamines have been linked to weight gain. This is because your body’s natural histamines turn off your hunger signals. Therefore, taking an antihistamine can make you feel hungry more often. The antihistamines associated with weight gain are fexofenadine (Allegra®), cetirizine (Zyrtec®), and desloratadine (Clarinex®). If you notice yourself gaining weight from taking any of these drugs regularly, talk to your doctor about potential alternative allergy relievers. For instance, nasal steroid sprays such as fluticasone propionate (Flonase®) don’t typically have an effect on your weight.
High Blood Pressure Medications
Some of the most common medications prescribed for high blood pressure, also known as hypertension, are beta-blockers. Certain beta-blockers, including metoprolol (Lopressor®) and atenolol (Tenormin®), have a likely side effect of weight gain. Researchers are not exactly sure about why these medications cause people to gain weight, though it has been noted that they tend to cause fatigue. When a person feels tired, they’re less likely to be physically active, which can lead to gaining weight. Additionally, beta-blockers may cause your metabolism to decrease, leading to weight gain. Another class of drug known as ACE inhibitors can be prescribed for hypertension as well, so if you do experience weight gain from a beta-blocker, talk to your doctor about the possibility of making the switch.
Type-1 diabetics who take insulin to control their condition might end up gaining weight. Insulin assists your body in absorbing glucose from your bloodstream. Your body needs glucose (sugar) to work properly. Once absorbed, if your body does not use the glucose for energy, it converts into fat.
Many people with type-1 diabetes must incorporate exercise into their lifestyle to avoid the weight gain from insulin, as they have no other choice but to take it. Some type-2 diabetics can avoid taking insulin (or at least not so much insulin) by changing their lifestyle through exercise and diet to improve their insulin function on their own.
Medications for Asthma, Arthritis, and Lupus
Corticosteroids are a kind of steroid and a class of anti-inflammatory drugs used commonly to treat rheumatologic diseases. These include rheumatoid arthritis, lupus, and others. Doctors may also prescribe corticosteroids to treat joint or back pain, asthma, and eczema.
One of the common side effects of these drugs is weight gain due to increased fluid retention and appetite as well as a change in metabolism. Corticosteroids include prednisone, cortisone, and hydrocortisone, all sold under a variety of brand names. When patients take these drugs long-term, it can be difficult to control the weight gain, so managing diet and exercise become crucial.
Mood Stabilizing Medications
Medications used to treat bipolar disorder, schizophrenia, and other mood-related disorders are called antipsychotics. Certain antipsychotics present a high potential for weight gain as a side effect. The drug olanzapine (Zyprexa®) is especially linked to weight gain more than the other drugs in its class, like ziprasidone (Geodon®) and lurasidone (Latuda®). Antipsychotics can cause weight gain because they increase cholesterol and triglycerides as well as impede glucose function.
Medications that treat seizures, often related to epilepsy, have weight gain as a potential side effect. Many anticonvulsants, such as vigabatrin (Sabril®), gabapentin (Gralise®), and pregabalin (Lyrica®) can lead to weight gain because they can increase appetite. If you are taking one of these medications and have noticed you’ve gained weight, talk to your doctor about alternatives, as not all anticonvulsants have weight gain as a possible consequence. Some are weight-neutral or even associated with weight loss. These include lamotrigine (Lamictal®), topiramate (Topamax®), and felbamate (Felbatrol®).
Popular Misconception: Modern Birth Control Medications Cause Weight Gain
In earlier decades, contraceptive (birth control) medications used much higher levels of hormones than their newer counterparts of today use. Many of the hormones used in contraceptives, like progestins and estrogens, can cause an increase in appetite and fluid retention, thereby leading to weight gain.
Today, hormone-based birth control medications contain a much lower quantity of hormones. Many studies have looked into the connection between some of the most popular forms of birth control, the pill and the patch, and weight gain. They have found little evidence to suggest contraceptives come with weight gain as a side effect. If weight gain does occur from using contraceptive medication, it usually happens early on as a result of water retention but then stops happening after a while. Women who gain a significant amount of weight after beginning to take birth control medication should assume it has another cause.
Take charge of your health and review your medications with a trained clinician. Book your private consultation with Dr. Lawful, PharmD today.